Alert archive / Tennessee / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 30, NWS Morristown, TN

March 19, 2003Polk County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Mar 19, 2003, 5:31 PM EST for Polk County, Tennessee. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 19, 2003, 5:31 PM EST (22:31 UTC)
Expired
Mar 19, 2003, 6:15 PM EST
In force
44 min
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

County Polk County, TN

The radar

The Northeast Alabama radar (KHTX), 120 km from the middle of the area, began a volume at 22:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 19, 5:30 PM ESTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 10.5 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2003-03-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 21 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2003-03-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 417 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
21 J/kg
Mixed-layer CIN
-267 J/kg
Mixed-layer LCL
479 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
417 m²/s²
0-3 km storm-relative helicity
730 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

038 
WUUS54 KMRX 192231
SVRMRX
TNC139-192315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
531 PM EST WED MAR 19 2003

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  POLK COUNTY IN EAST TENNESSEE

* UNTIL 615 PM EST

* AT 528 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES SOUTHWEST OF CONASAUGA...OR 11 MILES
  NORTH OF CHATSWORTH...MOVING NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  OCOEE DAM NUMBER 1 AROUND 550 PM EST
  CHILHOWEE CAMPGROUND AROUND 555 PM EST

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND
  BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST.
  HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS.

A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...TORNADOES CAN AND
OCCASIONALLY DO DEVELOP RAPIDLY IN SEVERE THUNDERSTORMS. IF
THREATENING WEATHER IS OBSERVED...MOVE TO SAFE SHELTER IMMEDIATELY.

LAT...LON 3492 8496 3479 8481 3504 8447 3520 8466

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 19, 3:45 PM EST, 1 hour 46 minutes earlier.

Area forecast discussion, Mar 19, 3:45 PM EST, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
345 PM EST WED MAR 19 2003

THE FOLLOWING ARE ALL THE FORECAST DISCUSSIONS FROM THE PAST 24
HOURS...WITH THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE
DEVELOPMENT OF THE CURRENT FORECAST.

*********************************************************************
AFTERNOON FORECAST DISCUSSION
345 PM EST WED MAR 19 2003

CURRENT SURFACE ANALYSIS SHOWS A WARM FRONT LOCATED GENERALLY ALONG
THE CUMBERLAND PLATEAU...WITH SCATTERED STRONG TSTORMS OCCURRING
AHEAD OF IT. ANOTHER SHORT WAVE AND UPPER LEVEL SPEED MAX THIS
EVENING MAY CAUSE THIS LINE TO CONTINUE THROUGH THE EVENING HOURS
ACROSS CENTRAL EAST TN. THIS WARM FRONT WILL SLOWLY MOVE INTO THE
MOUNTAINS AND NORTHEAST TENNESSEE LATER TONIGHT...WITH A STRONG LOW
LEVEL JET EXPECTED TO DEVELOP ACROSS THE CAROLINAS. THIS SOUTHEAST
UPSLOPE FLOW OF MOIST AIR ALONG THE EASTERN SLOPES OF THE
APPALACHIAN MOUNTAINS...WILL LIKELY PRODUCE HEAVY RAINFALL ACROSS
THE CAROLINAS. THIS AREA OF RAINFALL COULD ALSO AFFECT THE
MOUNTAINS...NORTHEAST TN AND SOUTHWEST VA OVERNIGHT AND INTO
THURSDAY MORNING...WITH LOCALLY HEAVY RAINFALL UP TO TWO INCHES
POSSIBLE. HAVE ISSUED A SPECIAL WEATHER STATEMENT TO ADDRESS THIS
SITUATION AND THE POSSIBILITY OF ADDITIONAL SEVERE WEATHER ON
THURSDAY. WILL LET THE WIND ADVISORY EXPIRE SINCE WIND SPEEDS HAVE
REMAINED BELOW ADVISORY CRITERIA TODAY AND SHOULD REMAIN SO TONIGHT.

THE FORECAST AREA WILL REMAIN IN THE WARM SECTOR OF THE STRONG LOW
PRESSURE SYSTEM OVER THE LOWER MS VALLEY TOMORROW...WITH THE MODELS
INDICATING THAT MODERATE INSTABILITY WILL DEVELOP DURING THE
AFTERNOON AND EVENING. THINK THAT TSTORMS WILL AGAIN ERUPT ACROSS
THE FORECAST AREA DURING THE AFTERNOON AND EVENING HOURS...WITH
DAMAGING WINDS...LARGE HAIL AND LOCALLY HEAVY RAINFALL THE MAIN
THREATS. ENERGY-HELICITY INDEX VALUES FROM THE MESO-ETA MODEL ALSO
INDICATE THAT ISOLATED TORNADOES COULD BE POSSIBLE AS WELL.

AS FOR TEMPS...MOS NUMBERS ARE IN GOOD AGREEMENT THROUGH THE
FORECAST PERIOD AND LOOK REASONABLE.

THE FOLLOWING NUMBERS ARE PRELIMINARY AND FOR COORDINATION ONLY:

CHA   54  75  50  71 /  60  60  30  30
TYS   52  70  50  70 /  60  60  30  30
TRI   53  66  48  69 /  80  80  40  30
OQT   52  70  50  70 /  60  60  30  30

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

DMG

*********************************************************************
LATE MORNING FORECAST DISCUSSION (UPDATE)
1030 AM EST WED MAR 19 2003

CURRENT SURFACE ANALYSIS SHOWS AN OCCLUDED FRONT STRETCHING ACROSS
MIDDLE TN SOUTHEAST INTO NORTHERN AL...WITH A SQUALL LINE OF STRONG
TO SEVERE TSTORMS OCCURRING AHEAD OF THE FRONT. SATELLITE IMAGES
SHOW BREAKS IN THE CLOUDS AHEAD OF THIS LINE...WHICH SHOULD ALLOW
FOR SOME ADDITIONAL HEATING AND DESTABILIZATION THIS MORNING. THIS
LINE SHOULD SLOWLY CONTINUE TO MOVE EAST THIS MORNING...BUT SHOULD
GRADUALLY WEAKEN AS IT MOVES ACROSS EAST TN WHERE INSTABILITY WILL
BE WEAKER.

HAVE UPDATED ZONES ALREADY FOR THE TORNADO WATCH AND TO REMOVE
MORNING WORDING. WILL PLAN TO KEEP FORECAST GENERALLY UNCHANGED WITH
LATER UPDATES THIS AFTERNOON TO REMOVE THE TORNADO WATCH. TEMPS LOOK
TO BE IN GOOD SHAPE...SO WILL LEAVE UNCHANGED AS WELL.

DMG

*********************************************************************
EARLY MORNING FORECAST DISCUSSION
425 AM EST WED MAR 19 2003

SHOWERS AND THUNDERSTORMS CONTINUE TO INCREASE THIS MORNING GENERALLY
ALONG AND NORTH OF THE APPROACHING WARM FRONT.  MOST OF THESE
SHOWERS AND STORMS WERE OVER WEST TN AND NORTH MS...BUT SCATTERED
CONVECTION IS MOVING INTO SE TN ALREADY (TSRA AT CHA)...WHERE BEST
COVERAGE THERE COULD BE THE FIRST HALF OF TODAY.  INCREASED POPS ABOUT
10% OR SO ACROSS THE BOARD...BUT STAYED BELOW CATEGORICAL MOS POPS
EXCEPT FOR CHA GROUP...MAINLY TO BETTER MESH WITH THE EASTERN CLUSTER
OFFICES.  BASED FORECAST GENERALLY ON THE ETA/MESO-ETA MODEL...AND
DID NOTE THAT THERE IS SLIGHTLY LESS INSTABILITY PROGD THAN FROM
PREVIOUS MODEL RUNS.  SO...STRONG WIND FIELDS TO PRODUCE IMPRESSIVE
SHEAR AND HELICITY WITH A CONTINUED SLIGHT CHANCE OF SEVERE STORMS.
WE WILL ISSUE UPDATED HWOMRX PRODUCT AND AN AREA THUNDERSTORM
OUTLOOK SHORTLY.

FOR TONIGHT...CURRENT ZONES LOOKED GOOD WITH NO SIGNIFICANT CHANGES
TO TEXT OR GRIDDED DATA.

NO REAL CHANGES MADE FOR THURSDAY...BUT DID INCREASE POPS SLIGHTLY
FOR THURSDAY NIGHT IN LINE WITH ETA/MESO-ETA AND THE SLOWER EASTWARD
MOVEMENT OF THE STRONG/CLOSED PLAINS UPPER LOW (GFS TOO FAST WITH
SHEARING OUT UPPER LOW).  INTERESTING TO NOTE THAN MUCH MORE IMPRESSIVE
INSTABILITY WAS PROGD FOR THURSDAY AFTERNOON/EVENING WITH CAPES
EXCEEDING 1500 J/KG BY 06Z FRIDAY...SO ANOTHER ROUND OF STRONG TO SEVERE
STORMS IS ANTICIPATED.  FELT THAT LINGERING SHOWERS FRIDAY WILL BE
MAINLY IN THE MORNING...BUT KEPT SHOWERS IN ALL DAY FRIDAY FOR NOW.

MOS GUIDANCE WAS CLOSE ALL PERIODS...EXCEPT FOR ETA MOS HIGH OF 81
DEGREES FOR CHA THURSDAY.  WE CANT TOTALLY DISCOUNT THIS...ESPECIALLY
IF WARM FRONTAL PASSAGE OCCURS THERE...AND WE GET SOME BREAKS OF
SUNSHINE.  HOWEVER...FOR NOW I RAISED HIGHS TO GENERALLY NO MORE
THAN LOW TO MID 70S OVER SE TN.  MY PRELIMINARY TEMPS/POPS FOLLOW...
AND THANKS TO EASTERN CLUSTER SITES THAT COORDINATED THIS MORNING.
ALSO THANKS TO GSP FOR PHONE CALL AND HELP IN GETTING MY GRIDS TO
PUBLISH THIS MORNING.

FCSTID =   10
CHA   68  56  74  52 /  80  40  50  40
TYS   69  55  72  51 /  70  40  50  50
TRI   67  50  69  47 /  70  60  60  60
OQT   68  55  71  50 /  70  40  50  50

TG

*********************************************************************
EVENING FORECAST DISCUSSION (UPDATE)
908 PM EST TUE MAR 18 2003

A BAND OF SCATTERED SHOWERS CONTINUES TO PULL NORTH ACROSS THE NORTHERN
THIRD OF THE FORECAST AREA. THIS BAND OF RAIN IS DUE TO 850 MB CONVERGENCE
AND ISENTROPIC LIFT WHICH WILL LIFT NORTH OF THE AREA OVERNIGHT. NEXT
ROUND OF PRECIPITATION IN THE FORM OF STRONG THUNDERSTORMS IS MOVING
INTO MISSISSIPPI WHERE AIRMASS IS QUITE UNSTABLE (LIFTED INDICES -4 TO
-6).  AIRMASS OVER THE FORECAST AREA IS FAIRLY STABLE...BUT WILL
BEGIN TO DESTABILIZE TOWARD MORNING AS WARM FRONT CONTINUES TO PULL
NORTH.

FAIRLY STRONG DIFLUENT FLOW EVIDENT ON SATELLITE ACROSS THE LOWER
MISSISSIPPI VALLEY WHICH IS ASSOCIATED WITH THE LEFT FRONT QUADRANT
OF A 125 KNOT JET AT 300 MB.  MESO-ETA SHOWS THIS DIFLUENT FLOW MOVING
INTO THE SOUTHERN HALF OF THE FOREAST AREA TOWARD DAYBREAK WHICH WILL
HELP PULL A BAND OF SHOWERS AND THUNDERSTORMS INTO SOUTHEAST TENNESSEE
BY DAYBREAK.  GIVEN STRONG SHEAR VALUES ALONG APPROACHING WARM FRONT
AND INCREASING INSTABILITY...SOME OF THESE STORMS NEAR THE CHATTANOOGA
AREA AROUND DAYBREAK COULD BE STRONG.  PLAN ON ADDING THUNDERSTORMS TO
THE SOUTHERN THIRD OF THE AREA FOR LATE TONIGHT.

INCREASING SOUTHEAST FLOW ACROSS THE FORECAST AREA WILL PRODUCE
DOWNSLOPE CONDITIONS OVER MRX AND TRI AREAS ALLOWING SKY TO BECOME
PARTLY TO MOSTLY CLOUDY BY DAYBREAK. WINDS WILL LIKELY APPROACH
ADVISORY CRITERIA ACROSS THE HIGHER ELEVATIONS BY DAYBREAK AS 850
MB JET INCREASES TO 35 TO 45 KNOTS. ALSO...ORIENTATION OF WINDS WILL
BE CONDUCIVE IN PRODUCING STRONGER WINDS IN SE-NW VALLEYS. WILL ISSUE
A WIND ADVISORY FOR AFTER MIDNIGHT THROUGH WEDNESDAY FOR FAR EASTERN
TENNESSEE MOUNTAINS...HIGHER ELEVATIONS OF SOUTHWEST VIRGINIA AND
CHEROKEE AND CLAY COUNTIES.

DH
Hazardous weather outlook, Mar 19, 5:00 AM EST, 12 hours 31 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-192200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
500 AM EST WED MAR 19 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
VIRGINIA...EAST TENNESSEE AND SOUTHWEST NORTH CAROLINA.

.DAY ONE (TODAY)...
A LARGE UPPER LEVEL DISTURBANCE OVER THE CENTRAL PLAINS WILL
GENERATE BANDS OF SHOWERS AND THUNDERSTORMS TODAY. THERE IS A SLIGHT
RISK THAT SOME OF THESE STORMS MAY BE SEVERE. THEREFORE...HAZARDOUS
WEATHER IS POSSIBLE AT THIS TIME.

.DAYS TWO THROUGH SEVEN (THURSDAY THROUGH TUESDAY)...
THE UPPER LEVEL DISTURBANCE WILL CONTINUE TO AFFECT THE SOUTHERN
APPALACHIAN REGION THROUGH THURSDAY...AND A SLIGHT RISK OF SEVERE
WEATHER WILL CONTINUE THROUGH THURSDAY. THIS DISTURBANCE WILL MOVE
TO THE NORTHEAST AND A DRYING TREND IS EXPECTED THROUGH THE WEEKEND.

HAZARDOUS WEATHER IS POSSIBLE ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.

STAY TUNED OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX.

LCM

In the hours before

Local storm report, Mar 19, 12:21 PM EST, 5 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
1221 PM EST WED MAR 19 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1200 AM    DECATUR                   TN   .88 INCH HAIL
03/19/03   MEIGS                          REPORTED BY DISPATCH.

DAE
Local storm report, Mar 19, 1:30 PM EST, 4 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
130 PM EST WED MAR 19 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0115 AM    OAK RIDGE                 TN   .75 INCH HAIL
03/19/03   ANDERSON                       REPORTED BY DISPATCH.

DAE
Special weather statement, Mar 19, 3:30 PM EST, 2 hours 1 minute before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-200900-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
330 PM EST WED MAR 19 2003

...SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT AND THURSDAY ACROSS
EAST TENNESSEE...SOUTHWEST VIRGINIA AND EXTREME SOUTHWEST NORTH
CAROLINA...

A WARM FRONT WILL SLOWLY MOVE EAST INTO THE SOUTHERN APPALACHIAN
REGION THIS EVENING...BRINGING SCATTERED SHOWERS AND THUNDERSTORMS
ACROSS SOUTHEAST TENNESSEE AND CENTRAL EAST TENNESSEE. SOME OF THESE
STORMS MAY BE SEVERE THIS EVENING...WITH THE MAIN THREATS BEING
DAMAGING WINDS UP TO 70 MPH AND LARGE HAIL UP TO THE SIZE OF A
GOLFBALL. THIS FRONT WILL SLOWLY MOVE INTO THE MOUNTAINS AND
NORTHEAST TENNESSEE OVERNIGHT...WITH AN INCREASING SOUTHEASTERLY FLOW
OF MOIST AIR DEVELOPING ALONG THE EASTERN SLOPES OF THE APPALACHIAN
MOUNTAINS. THIS UPSLOPE FLOW WILL PRODUCE NUMEROUS SHOWERS AND
THUNDERSTORMS OVERNIGHT AND INTO THURSDAY MORNING ACROSS THE
APPALACHIAN MOUNTAINS...NORTHEAST TENNESSEE AND SOUTHWEST VIRGINIA.
SOME OF THESE STORMS COULD PRODUCE LOCALLY HEAVY RAINFALL UP TO TWO
INCHES...WHICH COULD RESULT IN REPORTS OF ISOLATED FLASH FLOODING...
MAINLY ACROSS THE MOUNTAINS.

ON THURSDAY...SHOWERS AND THUNDERSTORMS WILL CONTINUE MAINLY ACROSS
NORTHEAST TENNESSEE AND SOUTHWEST VIRGINIA IN THE MORNING...WITH
ADDITIONAL THUNDERSTORM DEVELOPMENT EXPECTED ELSEWHERE DURING THE
AFTERNOON AND EVENING. SOME OF THESE STORMS COULD AGAIN BE SEVERE
WITH DAMAGING WINDS...LARGE HAIL AND HEAVY RAINFALL BEING THE MAIN
THREATS. HOWEVER...ISOLATED TORNADOS WILL ALSO BE POSSIBLE.

RESIDENTS OF EAST TENNESSEE...SOUTHWEST VIRGINIA AND EXTREME
SOUTHWEST NORTH CAROLINA SHOULD STAY TUNED TO NOAA WEATHER RADIO...OR
YOUR FAVORITE LOCAL RADIO OR TELEVISION STATION...FOR THE LATEST
STATEMENTS AND POSSIBLE WARNINGS FROM YOUR NATIONAL WEATHER SERVICE.

DMG

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 19, 10:26 AM ESTSevere Thunderstorm WarningMRXBradley, Hamilton49 min
Mar 19, 11:12 AM ESTSevere Thunderstorm WarningMRXMcMinn, Meigs33 min
Mar 19, 11:50 AM ESTSevere Thunderstorm WarningMRXMcMinn, Meigs25 min
Mar 19, 12:17 PM ESTSevere Thunderstorm WarningMRXMcMinn13 min
Mar 19, 12:17 PM ESTSevere Thunderstorm WarningMRXLoudon28 min
Mar 19, 12:26 PM ESTSevere Thunderstorm WarningMRXAnderson49 min
Mar 19, 12:38 PM ESTSevere Thunderstorm WarningMRXKnox52 min
Mar 19, 1:12 PM ESTSevere Thunderstorm WarningMRXAnderson18 min
Mar 19, 2:38 PM ESTTornado WarningMRXMarion52 min
Mar 19, 3:14 PM ESTTornado WarningMRXScott31 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.